Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 15, NWS Midland/Odessa, TX

March 26, 2012Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 26, 2012, 5:32 PM CDT for Pecos County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2012, 5:32 PM CDT (22:32 UTC)
Expired
Mar 26, 2012, 6:30 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 152 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WUUS54 KMAF 262232
SVRMAF
TXC371-262330-
/O.NEW.KMAF.SV.W.0015.120326T2232Z-120326T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 PM CDT MON MAR 26 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 630 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME WEST CENTRAL PECOS COUNTY...OR 31 MILES NORTHEAST OF       
  FORT DAVIS...MOVING NORTHEAST AT 15 MPH. THE STORM COULD AFFECT 
  INTERSTATE 10...ROUGHLY 18 MILES WEST OF FORT STOCKTON.  

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  WESTERN PECOS COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3109 10325 3096 10302 3090 10305 3076 10322
      3073 10342 3084 10351
TIME...MOT...LOC 2232Z 242DEG 13KT 3081 10342

$$
1 follow-up statement
590 
WWUS54 KMAF 262257
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT MON MAR 26 2012

TXC371-262330-
/O.CON.KMAF.SV.W.0015.000000T0000Z-120326T2330Z/
PECOS TX-
557 PM CDT MON MAR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WEST CENTRAL PECOS COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER WEST CENTRAL PECOS COUNTY...OR ABOUT 23 MILES WEST OF
FORT STOCKTON...MOVING NORTHEAST AT 15 MPH. THIS STORM COULD AFFECT
PORTIONS OF INTERSTATE 10...ROUGHLY 17 MILES WEST OF FORT STOCKTON.  

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WEST
CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3109 10325 3096 10302 3090 10305 3076 10322
      3073 10342 3084 10351
TIME...MOT...LOC 2256Z 243DEG 13KT 3088 10326

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:36 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 26, 3:36 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 PM CDT MON MAR 26 2012

.DISCUSSION...
CONVECTION IS SLOWLY INITIATING IN THE TRANS PECOS WHERE DWPNTS
ARE IN THE 40S/50S AND MODEST INSOLATION IS OCCURRING. LARGE
TEMP/DEWPOINT SPREADS WILL FAVOR HIGH BASED CONVECTION WITH GUSTY
WINDS A CONCERNS WHILE STEEP MID LEVEL LAPSE RATES FAVOR HAIL...
POSSIBLY LARGE. DEEP LAYER SHEAR IS LIMITED THOUGH LIMITING SEVERE
CONCERNS TO BE LOCALIZED. DEVELOPMENT IS STILL POSSIBLE NW-N TOO.
HAVE OPTED GO WITH SLIGHT CHANCE IN ABSENCE OF A MORE DISCERNIBLE
SHRTWV TROF. TUE PM ALL MODELS FOCUS QPF IN THE LOWER TRANS PECOS
WHERE STEEP MID LEVEL LR/S...STRONG SURFACE HEATING...UPSLOPE
WINDS...AND TOPOGRAPHY WILL BE IN ALIGNMENT. MEANWHILE A WWD
POSITION OF THE DRYLINE WILL KEEP THERMAL RIDGE W AND M80S FIT  WITH
THE 85H TEMPS AND SE WINDS FOR MOST OF THE PB....WARMER SE NM/W
PB. LOW LEVEL MSTR WILL BE IN PLACE WED MORNING AND WITH GOOD
PRESSURE FALLS ACRS ERN NM LOW LEVEL MSTR WILL HOLD A WWD
POSITION. VERY WEAK MID LEVEL WIND FIELDS WILL BE IN PLACE WED
PM...BUT LOW LEVEL CONVERGENCE LOOKS TO FOCUS ALONG DRYLINE AND
VERY WEAK CINH IS NOTED ON NAM12. THIS WITH STEEP 7H-5H LR/S FAVOR
ISOLD/SCT TSRA TO BE DRIVEN BY THE DIURNAL HEATING CYCLE. TSRA WILL
BE FAVORED TO FORM IN NW PB/LEA CO.. WEAK MID LEVEL WINDS ARE ALSO
A SIGNAL FOR OUTFLOW DOMINATED STORMS WHICH MAY PROMOTE ADDITIONAL
DEVELOPMENT. LOWER TRANS PECOS IS FAVORED TOO...WHERE TOPOGRAPHY
MAY PROVIDED LIFT NEEDED FOR STORMS. THURSDAY IS INTERESTING AS
MODELS FCST A DISCERNIBLE SHRTWV TROF WHICH WILL HAVE CHANCE TO
ALIGN WITH/NEAR MAX HEATING AND IN WRN 1/3 OF THE CAPROCK. NAM12
IS QUICKEST OF THE MODELS AND FOR NOW WILL GO WITH THE CONSENSUS
SLOWER ARRIVAL OF SHRTWV TROF. M20C 85H TEMPS IN WAKE OF THE
DRYLINE WILL MAKE FOR HOT/DRY IN THE W. SHRTWV TROF WILL BE
EXITING 12Z FRIDAY WITH ASSOCD WEAK PACIFIC FRONT MOVING E. MUCH
DRIER AIR WILL FOLLOW IN ITS WAKE BRINGING AN END TO PRECIP
CHANCES. NOT TOO MUCH COOLING IN WAKE FRONT THOUGH AS 85H TEMPS
STAY AOB 20C...EVEN IN THE NE. RATHER LOOSE MSLP GRADIENT SAT AM
AND DRIER AIR WILL MAKE FOR A COOL MORNING SAT. WNW MID LEVEL FLOW
SAT PM WILL KEEP DRY/WARM WX IN PLACE WITH 85H TEMPS IN THE LOW TO
MID 20C RANGE...SO WIDESPREAD HIGHS IN THE 80S. BY SUNDAY MODELS
ARE VERY DIFFERENT WITH GFS SHOWING A SPRING WIND STORM WHILE THE
ECMWF SHOWS A VERY WARM 85H THERMAL RIDGE...DRY AND HOT WITH ONLY
BREEZY CONDITIONS. ATTP DON/T HAVE ENUF CONFIDENCE TO FCST THE
WIND STORM THAT THE GFS IS DEPICTING...UNFORTUNATELY THE L90 TEMPS
LOOK FAIRLY REALISTIC. COOLER MONDAY BUT STILL DRY DRY.

&&

.FIRE WEATHER...
VERY DRY ACROSS THE WEST THE NEXT FEW DAYS. THURSDAY LOOKS TO BE THE
MOST FAVORED OF ANY OF THE DAYS FOR NEAR CRITICAL FIRE WX IN THE GDP
MTNS. SOME OF THE MODELS SHOWS STRONG WINDS NEXT SUNDAY...OTHER
MODELS ARE NOT SUPPORTIVE...SO WILL WAIT TO SEE IF MODELS COME INTO
AGREEMENT BEFORE FCSTING CRITICAL FIRE WX NEXT SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  85  59  84  /  20  10  10  10
CARLSBAD NM                47  87  54  88  /  10  10  10  10
DRYDEN TX                  63  83  63  81  /  20  10  20  30
FORT STOCKTON TX           61  88  61  84  /  20  20  20  20
GUADALUPE PASS TX          50  78  55  79  /   0  10  10  10
HOBBS NM                   51  84  55  86  /  10  10  10  20
MARFA TX                   48  82  47  80  /  10  20  10  20
MIDLAND INTL AIRPORT TX    60  85  59  83  /  20  10  10  20
ODESSA TX                  59  83  59  83  /  20  10  10  20
WINK TX                    57  90  60  87  /  10  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Mar 26, 1:43 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT MON MAR 26 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
143 PM CDT MON MAR 26 2012 /1243 PM MDT MON MAR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND EARLY THIS
EVENING ACROSS WEST TEXAS AND LEA COUNTY NEW MEXICO. THE MOST
FAVORED AREA FOR STORMS WILL BE IN THE TRANS PECOS... GENERALLY
AROUND THE FORT STOCKTON...MARATHON...ALPINE...AND FORT DAVIS
AREAS. A STORM OR TWO MAY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND GUSTY WINDS THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY
ALONG A DRYLINE FROM THE TEXAS/NEW MEXICO BORDER SOUTH INTO THE
BIG BEND REGION. A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE
HAIL AND GUSTY WINDS THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 26, 4:44 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT MON MAR 26 2012

TXZ058-074-262230-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
444 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL REEVES COUNTY UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER TOYAVALE AT 444 PM CDT...
MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND WIND GUSTS OVER 50 MPH...DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

&&
Special weather statement, Mar 26, 5:02 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT MON MAR 26 2012

TXZ081-262230-
BIG BEND AREA-
502 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTH CENTRAL BREWSTER COUNTY UNTIL 530 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 65 MILES SOUTH OF BREWSTER
COUNTY AT 501 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Mar 26, 5:02 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT MON MAR 26 2012

TXZ058-075-262245-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
502 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHEASTERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL
545 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 19 MILES
WEST OF BELDING OR 40 MILES WEST OF FORT STOCKTON AT 501 PM
CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Mar 26, 5:11 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT MON MAR 26 2012

TXZ081-262300-
BIG BEND AREA-
511 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL BREWSTER COUNTY UNTIL 600 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED14 MILES SOUTHEAST OF CASTOLON AT
510 PM CDT...MOVING NORTHEAST AT 15 MPH.  THIS STORM WILL CONTINUE
TO MOVE INTO THE SOUTHERN PORTIONS OF BIG BEND NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND GUSTY WINDS OVER 55 MPH...DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 6:18 PM CDTSevere Thunderstorm WarningMAFPecos57 min
Mar 26, 6:34 PM CDTSevere Thunderstorm WarningMAFPecos56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.